Inspired by a recent patient, an adolescent female with intractable epilepsy, whose valproate levels plummeted after meropenem.was started.
Wu CC, Pai TY, Hsiao FY, Shen LJ, Lin Wu FL. The effect of different
carbapenem antibiotics (ertapenem, imipenem/cilastatin and meropenem) on serum
valproic acid concentrations. Ther Drug Monit. 2016 Jun 15. [Epub ahead of print]
Carbapenem antibiotics (CBPMs) may significantly reduce the serum concentration of valproic acid (VPA), but the extent of this effect among various CBPMs is unknown. This study compared the extent and onset of the interactions among ertapenem, imipenem/cilastatin, and meropenem.
A five-year retrospective study was performed. Hospitalized patients over 18 years old who received VPA and a CBPM concurrently were enrolled via the pharmacy computer system. Patients who lacked VPA serum concentration measurements before or during CBPMs' use, had concurrent medication(s) that might interfere with VPA metabolism, or had a history of liver cirrhosis were excluded. Total VPA serum concentrations before and during CBPMs' use and after its discontinuation were recorded; and differences among various CBPMs were analyzed.
Fifty-two patients were included in this analysis. Irrespective of the route of administration, VPA serum concentrations were sub-therapeutic in 90% of the subjects during CBPMs' use. There was a significant decrease (p < 0.001) in VPA serum concentrations during the use of CBPMs: 72±17%, 42±22%, and 67±19% in the ertapenem (N=9), imipenem/cilastatin (N=17) and meropenem (N=26) groups, respectively. The effect of ertapenem and meropenem on VPA was significantly more expressed than that of imipenem/cilastatin (p < 0.005). The onset of this drug interaction occurred within 24 hours of CBPMs' administration, and VPA serum concentrations returned to 90% of baseline within seven days of CBPMs' discontinuation along with a 20% increase in VPA dose. Increasing VPA dose during the use of ertapenem or meropenem did not result in elevating VPA serum concentrations to therapeutic levels during the combined therapy period.
CBPMs reduced VPA serum concentration within 24 hours of administration by approximately 60%. Ertapenem and meropenem had a greater effect on VPA serum concentration than imipenem/cilastatin. Because of the dramatic reduction of VPA serum concentration during CBPMs' use, concomitant use of VPA and CBPMs should be avoided.
Miranda Herrero MC, Alcaraz Romero AJ, Escudero Vilaplana V, Fernández Lafever
SN, Fernández-Llamazares CM, Barredo Valderrama E, Vázquez López M, de Castro P.
Pharmacological interaction between valproic acid and carbapenem: what about
levels in pediatrics? Eur J Paediatr Neurol. 2015 Mar;19(2):155-61.
Valproic acid (VPA) is the most commonly used antiepileptic drug in pediatric patients, but its major drawback is its multiple pharmacological interactions.
To study children who had been simultaneously treated with carbapenems and valproic acid, considering drug levels, pharmacological interactions and clinical follow-up.
MATERIAL AND METHODS:
Retrospective study of children who simultaneously received treatment with VPA and carbapenems between January 2003 and December 2011. Demographic variables, indication of treatment, dose, VPA plasma levels, interactions, clinical manifestations and medical management were analyzed.
28 children with concomitant treatment with both drugs were included in the study. 64.3% were males. 78.6% of the interactions were observed in the Intensive Care Unit. 60.7% of children had been previously treated VPA and its major indication were generalized seizures. Basal plasma levels of VPA were recorded in 53% and at 24 h after admittance in 60%. "40% of basal VPA levels were below therapeutic range prior to the administration of carbapenem. After the introduction of carbapenem 88% of level determinations were below therapeutic range". 54.5% of the patients that were chronically receiving VPA and had good control of epilepsy before admission had seizures during the coadministration. One patient that was on VPA before admission but with bad control of epilepsy worsened, and one patient that acutely received VPA did not achieve seizure freedom. In these cases it was necessary to either increase VPA dose or change to a different antiepileptic drug.
Little is known about the mechanism of pharmacologic interactions between carbapenems and VPA, but it leads to a reduction in plasma levels that may cause a loss of seizure control, so simultaneous use of both drugs should be avoided when possible. If not, VPA levels should be monitored.